Nebraska, 2007

Hail in Nebraska, June 22, 2007

June 22, 2007 · NWS GID · 12 events in 5 counties and zones

Scattered thunderstorms rumbled across south-central Nebraska. These storms produced some isolated severe events.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$675,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Scattered thunderstorms rumbled across south-central Nebraska. These storms produced some isolated severe events. Hail up to the size of golf balls was reported near Henderson in York County. In addition, hail around the size of quarters fell near Ong in Clay County and near Lawrence in Nuckolls County. No significant damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 22, 1:18 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 22, 1:18 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
218 PM CDT FRI JUN 22 2007

.SHORT TERM...THROUGH 12Z SUNDAY. CURRENT SURFACE OBSERVATIONS
DEPICT VERY WEAK SURFACE BOUNDARY REFLECTION ROUGHLY VICINITY OF
HIGHWAY 30 FROM THE COLUMBUS NEBRASKA AREA BACK TO MAYBE HOLDREGE OR
SO. PRETTY HARD TO DISCERN. WHAT STANDS OUT WELL IS 3K+ CAPE ALONG
THIS SAME AREA...AS SURFACE DEWPOINTS OF 65 TO 72 DEGREES PERSIST.
LAPSE DATA SUGGEST NO CAP IN PLACE. CU FIELD WIDESPREAD...WITH HINTS
OF MORE VERTICAL DEVELOPMENT IN CU EAST OF HEBRON NEBRASKA...AND
FROM YORK TO OMAHA. PROFILER DATA CONTINUES TO SHOW WEAK UPPER
TROUGH OVER CWFA LEFT OVER FROM LAST NIGHT. H5-3 WINDS ARE MUCH
STRONGER /RELATIVELY/ TO OUR EAST OVER IOWA PER SLATER PROFILER.

FORECAST CONCERN IS AMOUNT OF CONVECTION TONIGHT. THERE IS VERY LITTLE
SURFACE CONVERGENCE HAPPENING. WHAT IS GOING ON IS WELL EAST...OVER
IOWA. CONVECTION IS GOING OVER THERE. THE RUC DOES FORECAST INCREASING
LOW LEVEL CONVERGENCE...ESPECIALLY JUST EAST BY LATE AFTERNOON. DON/T
EXPECT CURRENT MONTANA WAVE TO INFLUENCE OUR WEATHER...SO WE WORK
WITH WHAT WE HAVE. THAT IS A HIGH CAP/WEAK SHEAR ENVIRONMENT OVER A
GOOD PORTION OF THE CWFA. SEEMS MORE LIKELY WE WILL GET SOME
ISOLATED DEVELOPMENT...FAVORING THE EASTERN CWFA...AND POSSIBLY
UNZIPPING A BIT WESTWARD. HAVE KEPT SMALL RISK THROUGH THE EVENING
HOURS...JUST SORT OF WAITING FOR SOMETHING TO DEVELOP. AN ISOLATED
PULSE WEAKLY SEVERE STORM IS POSSIBLE THROUGH SUNSET WITH SUCH HIGH
CAPES...BUT OVERALL SCOPE OF THINGS VERY LIMITED. IF TSTORMS DO
DEVELOP...EXPECT THE ONSET OF SUNSET WILL START TO SHUT THINGS DOWN
AND DO BY DAWN SATURDAY.

ON SATURDAY...SOME HIGH DEBRIS CLOUDS/HAZE WILL BE AROUND
EARLY...AND THEN SUNSHINE WILL TAKE OVER. RETURN FLOW SLOW TO SET UP
AND EASTERLY FLOW SETS UP MUCH OF THE DAY. EXPECT TEMPERATURES TO
BALLPARK THE UPPER 80S WITH A FEW DEGREES WARMER WEST/SOUTHWEST
CWFA. DON/T SEE ANY REAL REASON FOR PRECIPITATION AFTER TONIGHT.

.LONG TERM...SUNDAY THROUGH FRIDAY.  THE PATTERN ALOFT WILL BE
DOMINATED BY AN UPPER RIDGE AXIS ORIENTED ACROSS THE SOUTHERN AND
CENTRAL PLAINS STATES.  THIS WILL RESULT IN HOT TEMPERATURES DURING
THE DAY...WITH HIGHS NEAR 90F...AND MILD NIGHTS WITH LOWS IN THE
60S.  THERE IS AN OUTSIDE CHANCE FOR PCPN TUESDAY NIGHT AS AN UPPER
TROUGH TRANSLATES ALONG THE US AND CANADIAN BORDER...SENDING A COOL
FRONTAL BOUNDARY SOUTH THROUGH THE DAKOTAS AND ONTO THE PLAINS.
THERE IS SOME QUESTION ON HOW FAR SOUTH THE BOUNDARY AND TROUGH WILL
GET AS IT IMPEDES THE RIDGE...HOWEVER...CANNOT COMPLETELY RULE OUT
THE CHANCE FOR CONVECTION AND HAVE ADDED SOME LOW POPS TO THE
FORECAST.  GFS ENSEMBLES ARE NOT OVERLY ROBUST ON INDICATING PCPN
THRU THE EXTENDED PERIODS...THEREFORE THE REMAINDER OF THE FORECAST
REMAINS DRY AND CAN BE EVALUATED ON A DAY BY DAY BASIS.

&&

.AVIATION...18Z TAF. WEAK FRONTAL BOUNDARY VCNTY KGRI AT THIS TIME
WILL SLOWLY SLIDE SOUTH. THOUGH WINDS WILL SHOW A NORTHERLY
COMPONENT BY EVENING BEHIND THE FRONT...SPEEDS WILL BE LESS THAN
6 OR 8 KTS. WINDS WILL EVENTUALLY TURN VARIABLE OVERNIGHT.

SCATTERED CU TODAY MAY OCCASIONALLY PRODUCE A BROKEN LOWER CEILING
THIS AFTERNOON...BUT NOT CONTINUOUS IT APPEARS. RISK FOR TSTORMS
SO CONDITION AND SMALL...IT WAS NOT INCLUDED IN THE TAF FORECAST
AT THIS TIME.

MAY BE A PERIOD OF AROUND 6SM IN HAZE LATE TONIGHT...AS LOW LEVEL
MOISTURE REMAINS HIGH AND WINDS LIGHT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 22, 2:05 PM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
305 PM CDT FRI JUN 22 2007

NEZ039-040-231200-
VALLEY-GREELEY-
305 PM CDT FRI JUN 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT FOR THE OUTLOOK
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ041-046>049-060>062-072>075-082>085-231200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-NANCE-SHERMAN-HOWARD-
MERRICK-POLK-DAWSON-BUFFALO-HALL-GOSPER-PHELPS-KEARNEY-ADAMS-
FURNAS-HARLAN-FRANKLIN-WEBSTER-
305 PM CDT FRI JUN 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING AND
TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW
STORMS MAY BECOME STRONG AND PRODUCE DIME SIZE HAIL AND 50 MPH
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT ACROSS THE
OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ063-064-076-077-086-087-231200-
HAMILTON-YORK-CLAY-FILLMORE-NUCKOLLS-THAYER-
305 PM CDT FRI JUN 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING
ALONG A FRONTAL BOUNDARY. SEVERE THUNDERSTORMS ARE POSSIBLE...WITH
HAIL THE SIZE OF QUARTERS AND 60 MPH WINDS THE PRIMARY HAZARDS.

THE INTENSITY OF THE THUNDERSTORMS WILL DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT ACROSS THE
OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 22, 4:41 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
541 PM CDT FRI JUN 22 2007

NEZ064-222330-
YORK-
541 PM CDT FRI JUN 22 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YORK COUNTY...

AT 539 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR BRADSHAW...OR 9 MILES WEST OF YORK...AND MOVING EAST AT 10 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LUSHTON BY 610 PM CDT
  YORK BY 620 PM CDT
  MCCOOL JUNCTION BY 630 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

FAY

The radar

The Grand Island radar (KUEX), 81 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, York

When
June 22, 4:48 PM CST
Where
York County, 4 mi NE of Henderson
Measured
1 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
NWS Employee
Coordinates
40.821, -97.746

Hail, York

When
June 22, 5:07 PM CST
Where
York County, 6 mi NE of Henderson
Measured
1 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
NWS Employee
Coordinates
40.841, -97.719

Hail, York

When
June 22, 5:21 PM CST
Where
York County, 5 mi NE of Henderson
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$250,000
Reported by
NWS Employee
Coordinates
40.831, -97.733

Hail, Clay

When
June 22, 6:25 PM CST
Where
Clay County, 4 mi NW of Ong
Measured
1 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Public
Coordinates
40.441, -97.924

Hail, Fillmore

When
June 22, 6:57 PM CST
Where
Fillmore County, 3.5 mi WSW of Shickley
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.401, -97.781

Hail, Clay

When
June 22, 6:59 PM CST
Where
Clay County, 1 mi N of Ong
Measured
1 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
40.414, -97.870

Hail, Clay

When
June 22, 8:00 PM CST
Where
Clay County, 9 mi S of Sutton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.470, -97.850

Hail, Nuckolls

When
June 22, 8:06 PM CST
Where
Nuckolls County, 5 mi NE of Oak
Measured
0.75 in hail
Reported by
Public
Coordinates
40.281, -97.783

Hail, Clay

When
June 22, 8:35 PM CST
Where
Clay County, Edgar to Anan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.370, -97.970

Hail, Clay

When
June 22, 8:50 PM CST
Where
Clay County, Deweese
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$75,000
Reported by
Trained Spotter
Coordinates
40.350, -98.130

Hail, Nuckolls

When
June 22, 8:55 PM CST
Where
Nuckolls County, 3 mi NE of Lawrence
Measured
1.5 in hail
Property damage
$10,000
Crop damage
$100,000
Reported by
Public
Coordinates
40.331, -98.230

Hail, Franklin

When
June 22, 11:48 PM CST
Where
Franklin County, Franklin
Measured
1 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
40.100, -98.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44242, 44243, 44244, 44245, 44248, 44249, 44250, 44258, 44252, 44253, 44260, 44255.